Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 27, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 18, 1996, 8:27 PM CDT for Sangamon County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 1996, 8:27 PM CDT (01:27 UTC)
- Expired
- Apr 18, 1996, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 8:31 PM CDT | Hail 1.75 | Mechanicsburg, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 190127 SVRSPI ILC167-190200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 827 PM CDT THU APR 18 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL ILLINOIS ...EASTERN SANGAMON COUNTY AT 830PM...RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM IN NORTHERN SANGAMON COUNTY JUST EAST OF SPRINGFIELD...NEAR RIVERTON. THE STORMS WERE MOVING EAST AT 40 MPH. TOWNS IN THE PATH INCLUDE RIVERTON... BUFFALO AND ILLIOPOLIS. GOLFBALL SIZED HAIL WAS REPORTED IN SPRINGFIELD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GET INSIDE0 A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ KETCHAM &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:08 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Apr 18, 2:08 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT THU APR 18 1996 AS OF 1855Z...88D INDICATED NO RW OR TRW ACROSS CWA...MOST OF PCPN WAS IN IA. AS FOR TEMPS...ONLY IN THE UPPER 60S TO LOW 70S SO FAR WITH DEWPTS IN THE LOW TO MID 50S. STILL HAVE A 4 DEGREE CAP ACROSS CWA SO DONT EXPECT TRW DEVELOPMENT TILL AFTER 4 PM. 12Z MODEL RUNS SHOW AREA OF HIGHEST INSTABILITY OVR NWRN IL BY 00Z... THO CAN STILL EXPECT GOOD CHANCE OF SVR WX ACROSS C IL...JUST A MATTER OF THE CAP BEING BROKEN. ONCE CONVECTION MOVES OUT...CAN EXPECT OVERNIGHT LOWS IN THE UPPER 40S TO LOW 50S. ANOTHER CHANCE FOR RW/TRW TOMORROW W/ NEXT S/W MOVG THRU LATE SAT. PIA 50/69 33 SPI 51/70 33 DE,C 50/69 33 CMI 49/68 33 BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:07 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 23 min |
| Apr 18, 7:15 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 30 min |
| Apr 18, 7:24 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 66 min |
| Apr 18, 7:44 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 46 min |
| Apr 18, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 58 min |
| Apr 18, 8:55 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 50 min |
| Apr 18, 9:03 PM CDT | Tornado Warning | ILX | Macon | 27 min |
| Apr 18, 9:22 PM CDT | Tornado Warning | ILX | Moultrie, Piatt | 38 min |
| Apr 18, 9:46 PM CDT | Tornado Warning | ILX | Champaign, Douglas | 29 min |
| Apr 18, 10:20 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas | 40 min |
| Apr 19, 3:55 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 35 min |
| Apr 19, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas | 45 min |
| Apr 19, 4:14 PM CDT | Tornado Warning | ILX | Coles, Douglas | 31 min |
| Apr 19, 4:31 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Woodford | 49 min |
| Apr 19, 4:44 PM CDT | Tornado Warning | ILX | Coles, Douglas, Edgar | 46 min |
| Apr 19, 4:51 PM CDT | Tornado Warning | ILX | Peoria, Woodford | 49 min |
| Apr 19, 4:52 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 38 min |
| Apr 19, 5:03 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 57 min |
| Apr 19, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 64 min |
| Apr 19, 5:36 PM CDT | Tornado Warning | ILX | Morgan, Scott | 39 min |
| Apr 19, 5:57 PM CDT | Tornado Warning | ILX | Fulton, Mason | 48 min |
| Apr 19, 6:07 PM CDT | Tornado Warning | ILX | Marshall, Peoria, Stark | 53 min |
| Apr 19, 6:14 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 46 min |
| Apr 19, 6:33 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 42 min |
| Apr 19, 6:59 PM CDT | Tornado Warning | ILX | Sangamon | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.